Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 30, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 1, 2004, 9:14 PM EDT for Smyth County, Wythe County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2004, 9:14 PM EDT (01:14 UTC)
- Expired
- Aug 1, 2004, 11:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1489 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 020118 FFWRNK VAC173-197-020315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 914 PM EDT SUN AUG 1 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA WESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 1115 PM EDT * AT 909 PM EDT...A TRAINED WEATHER SPOTTER REPORTED FLOODING OF SMALL STREAMS NEAR RURAL RETREAT FROM A THUNDERSTORM WHICH HAS PRODUCED AROUND 3 INCHES OF RAIN. THIS STORM WAS SLOWLY DRIFTING TO THE WEST AT AROUND 5 MPH AND WILL MOVE INTO SMYTH COUNTY. * LOCATIONS IMPACTED INCLUDE... RURAL RETREAT... MARION WYTHEVILLE AIRPORT... NEBO... ATKINS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3685 8114 3699 8128 3690 8161 3676 8134 $$ PEM
1 follow-up statement
000 WGUS71 KRNK 020246 FFSRNK VAC173-197-020315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1042 PM EDT SUN AUG 1 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM EDT FOR WYTHE AND SMYTH COUNTIES... AT 1040 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE LIGHT RAIN OVER SMYTH AND WESTERN WYTHE COUNTIES. THE THUNDERSTORMS WHICH PRODUCED THE HEAVY RAIN EARLIER IN THE EVENING HAVE DISSIPATED. RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN FELL BETWEEN MARION AND RURAL RETREAT. A STORM SPOTTER NEAR RURAL RETREAT REPORTED 3 INCHES OF RAIN FALLING IN RURAL RETREAT JUST AFTER 9:00 PM. EVEN THOUGH THE HEAVY RAIN HAS ENDED...RUNOFF FROM EARLIER RAINS MAY CONTINUE TO PRODUCE FLOODING ALONG SMALL STREAMS AND CREEKS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3685 8114 3699 8128 3690 8161 3676 8134 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 8:26 PM EDT, 48 minutes earlier.
Area forecast discussion, Aug 1, 8:26 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 826 PM EDT SUN AUG 1 2004 0.4HR TERM (REST OF TONIGHT)..NG T.SHOWERS AND THUNDERSTORMSEHSVO MRODUCED A GOOD AMOUNT OF OANN IF SCATTERED LOCATIONS THIS EVENING. ATTM...RADAR TREND IS ONE OF WEAKENING...ALTHOUGH A GOOD BATCH STILL HOLDING TOGETHER ACROSS SRN SHD VLY EASTVTY EYS. HAVE MAINTAINED HIGHEST PIPH SLONG AND EITHER SIDE O SHD LUE RIDGE EARLY...THEN DR.PHIN DFF OVERNIGHT. 18Z GFS APPEARS TO BE HANDLING THIS CONVERGENCE ZONE BETTER THAN THE ETA. ALSO RUC DISSIPATES THE CONVERGENCE BY 6Z...SO SHOULD A CONLI U DO DECREASE IN INTENST)..TNN T.SRAGE BY THEN. INCREASED CLE SODER OVERNIGHT...AS EXPE.TSNE POW CLDS TO FORM. NO OTHER CHANCES PLANNED. WILL UPDATE ZONES SOON. && .AVIATION... EXPECTING MVFR CONDITIONS THIS EVENING. OVERNIGHT.E.NXGETTING CIGS TO LOWERHESTOVEBH SLO DECREASE. ROA WILL STAW LT MTFR...WHILE LYH DAN AND BAF DNOP TO LIFR AFT 10Z. LIFR CONDTIONS WILL DEVELOP BY 8Z AT LWB. SHOULD SEE A SLOWER TREND AFT 13Z TOMORROW WITH VFR CONDITIONS BECOMING PREVALENP EYA1EZ...SOONER AT ROA. EXPECT.AEOPHCR ROUND OF SCTD SHRA/TDRS RN/THE AREA TOMORROW AFTN... HFCN .AY ROLL ACROSS A TERMINAL. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT && .RNK WATCHES/WARNINGS/ADVISOSIASV.S NC...NONE. VA...NONEA. NVN..NONE. && SH R$ ESM (UPDATE)...05 AVIATIO VUADITE)...05
Hazardous weather outlook, Aug 1, 5:23 AM EDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 523 AM EDT SUN AUG 1 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-020922- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 523 AM EDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS THE REGION. ANY STORMS THAT DEVELOP WILL BRING A THREAT OF HEAVY DOWNPOURS...AS THEY WILL BE SLOW MOVING AND THE ATMOSPHERE IS STILL VERY MOIST. ISOLATED LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IS POSSIBLE. THIS COULD CAUSE MINOR FLOODING OF THE USUAL LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... SCATTERED SLOW MOVING THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS ARE POSSIBLE ON MONDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
In the hours before
Special weather statement, Aug 1, 5:54 PM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 554 PM EDT SUN AUG 1 2004 NCZ001-002-VAZ015-016-012313- ALLEGHANY NC-ASHE-CARROLL-GRAYSON- 554 PM EDT SUN AUG 1 2004 ...THUNDERSTORMS WITH HEAVY DOWNPOURS... SHOWERS AND THUNDERSTORMS LINED UP ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS WILL PERSIST THROUGH 715 PM. VERY HEAVY RAIN CAN BE EXPECTED...ESPECIALLY FROM HILLSVILLE...SOUTHWEST TO LANSING. RAINFALL AMOUNTS BETWEEN 6 PM AND 715 PM WILL BE AS HIGH AS ONE AND A HALF INCHES. EXPECT MINOR FLOODING OF DITCHES...CULVERTS... AND OTHER LOW SPOTS. ROADS WILL ALSO SEE A GOOD AMOUNT OF STANDING WATER ON THEM...SO BE CAUTIOUS WHEN TRAVELING. THESE HEAVIER SHOWERS SHOULD DISSIPATE TOWARD 8 PM. 05
Special weather statement, Aug 1, 7:33 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 733 PM EDT SUN AUG 1 2004 VAZ034-035-045-020000- AMHERST-BEDFORD-CAMPBELL- 733 PM EDT SUN AUG 1 2004 ...THUNDERSTORMS WITH HEAVY DOWNPOURS... A THUNDERSTORM WITH VERY HEAVY RAIN WILL DRIFT ACROSS THE CITY OF LYNCHBURG FROM THE NORTH BETWEEN 7:30 AND 8:00 PM. THIS STORM MAY PRODUCE 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. AS A RESULT... PONDING OF WATER ON STREETS...ALONG WITH POOR DRAINAGE FLOODING IS POSSIBLE. ANOTHER STORM WITH VERY HEAVY RAIN WAS JUST NORTHWEST OF BEDFORD. THIS STORM ALSO CONTAINED A TORRENTIAL DOWNPOUR OF RAIN. ALL OF THESE STORMS WERE DRIFTING TO THE SOUTHWEST AT 5 TO 10 MILES AN HOUR.
Special weather statement, Aug 1, 7:55 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 755 PM EDT SUN AUG 1 2004 VAZ034-035-045-020030- AMHERST-BEDFORD-CAMPBELL- 755 PM EDT SUN AUG 1 2004 ...THUNDERSTORMS WITH HEAVY DOWNPOURS... NEARLY STATIONARY THUNDERSTORMS OVER NORTHERN BEDFORD COUNTY AND INTO THE CITY OF LYNCHBURG WILL DUMP VERY HEAVY RAIN THROUGH 8:30 PM. BETWEEN 1 AND 2 INCHES OF RAIN IS POSSIBLE IN LESS THAN AN HOUR. THE RESULT WILL BE PONDING OF WATER ON STREETS...ROADS...AND IN POOR DRAINAGE AREAS. FOR YOUR SAFETY...DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD...THE WATER MAY BE DEEPER THAN YOU THINK.
Special weather statement, Aug 1, 8:30 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 830 PM EDT SUN AUG 1 2004 VAZ018-019-022-023-034-020100- ALLEGHANY VA-BEDFORD-BOTETOURT-CRAIG-ROANOKE- 830 PM EDT SUN AUG 1 2004 ...THUNDERSTORMS WITH HEAVY DOWNPOURS... A CLUSTER OF SLOW MOVING THUNDERSTORMS WILL EFFECT PARTS OF NORTHERN BEDFORD...CENTRAL AND SOUTHERN BOTETOURT...NORTHERN CRAIG...AND SOUTHERN ALLEGHANY COUNTIES THROUGH 9:00 PM. THESE STORMS WERE SLOWLY DRIFTING TO THE SOUTH AT AROUND 5 MILES AN HOUR. BETWEEN 1 AND 2 INCHES OF RAIN IS POSSIBLE WITH THESE STORMS. AS A RESULT... PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS IS LIKELY. FOR YOUR SAFETY...DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD...THE WATER MAY BE DEEPER THAN YOU THINK.
Special weather statement, Aug 1, 8:57 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 857 PM EDT SUN AUG 1 2004 VAZ022-023-034-020140- BEDFORD-BOTETOURT-ROANOKE- 857 PM EDT SUN AUG 1 2004 ...THUNDERSTORMS WITH HEAVY DOWNPOURS... A CLUSTER OF SLOW MOVING THUNDERSTORMS WILL EFFECT PARTS OF THE ROANOKE VALLEY BETWEEN 9:00 AND 10:00 PM. AT 9:00 PM... THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WERE ALONG THE BLUE RIDGE PARKWAY...JUST NORTHEAST OF ROANOKE. THESE STORMS WERE DRIFTING SLOWLY TO THE SOUTHWEST AT 5 MILES AN HOUR. BETWEEN 1 AND 2 INCHES OF RAIN IS POSSIBLE WITH THESE STORMS. AS A RESULT...PONDING OF WATER ON ROADS...STREETS...AND IN POOR DRAINAGE AREAS IS LIKELY. FOR YOUR SAFETY...DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD...THE WATER MAY BE DEEPER THAN YOU THINK. 11
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:26 PM EDT | Flash Flood Warning | RNK | Bedford | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.